Iowa, 2008

Flash Flood and Hail in Iowa, July 6, 2008

July 6, 2008 · NWS DMX · 4 events in 4 counties and zones

Following the convection of the morning, skies partially cleared during the afternoon across central into northern Iowa. This destabilized the atmosphere with CAPE rising to between 4500 and 6000 J/kg and lifted indices falling to between -9 and -12 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
$12,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Following the convection of the morning, skies partially cleared during the afternoon across central into northern Iowa. This destabilized the atmosphere with CAPE rising to between 4500 and 6000 J/kg and lifted indices falling to between -9 and -12 C. by late afternoon. The atmosphere remained weakly sheared with about 20 kts of shear. There was plenty of cape available for hail production, between 600 and 800 J/kg, in the -10 to -30 C. layer of the atmosphere, but the freezing level was very high and was between 14,500 and 15,500 feet. Downdraft CAPE was between 800 and 1000 J/kg. The atmosphere was very wet with precipitable water values between 1.7 and 1.9 inches. Thunderstorms erupted quickly during the late afternoon hours over northwest Iowa. The storms struggled to become severe. Rainfall from the storms was very heavy with rainfall rates in excess of 2 inches per hour. This caused some local flooding. Minor flash flooding was reported northwest of Schaller in Sac County with creeks out of their banks and water flooding farm fields. Many of the storms produced pea size hail and wind gusts to 30 to 40 MPH. A rotating wall cloud passed over the town of Greene, in Butler County. There were spotty reports of severe weather. Penny size hail fell east of Algona in Kossuth County, and a 59 MPH wind gust at the RWIS site at Mason City. The storms weakened for a period of time. New thunderstorms fired up over the southeast part of the CWA in the late evening. One became severe and produced a wind gust to around 60 MPH in northeast Wapello County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 2:40 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 2:40 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN JUL 6 2008

.DISCUSSION...
FOCUS STILL ON THUNDERSTORM/SVR WX THREAT TONIGHT THROUGH MONDAY
NIGHT...IN ACTIVE NEAR ZONAL FLOW PATTERN. WATCH ALREADY OUT ACROSS
THE NORTHERN WITH CONVECTION DEVELOPING IN THE LAST HOUR OR SO
ACROSS NRN CWA..STRETCHING BACK INTO NE NEBRASKA ALONG AND IN
ADVANCE OF SFC FRONTAL BOUNDARY STRETCHING FROM NE MN SOUTHWESTWARD
INTO SE CO. MOISTURE POOLING HAS ALLOWED FOR DEWPOINTS TO RISE INTO
THE LOW TO MID 70S ACROSS MUCH OF THE CWA. MODELS ADVERTISING GREAT
DEAL OF INSTABILITY DUE TO INCREASED MOISTURE/SFC TEMPS IN THE 80S
TO NEAR 90. HOWEVER SHEAR CHARACTERISTICS REMAIN MARGINAL...WITH
BETTER SHEAR INTO SRN MN CLOSER TO THE SFC LOW NORTH OF LAKE
SUPERIOR. PWAT VALUES NEARING AN AN INCH AND THREE QUARTERS TO TWO
INCHES ACROSS THE CWA...AND WITH FREEZING LEVEL QUITE HIGH AT AROUND
15 KFT...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. EXPECT ACTIVITY
TO LINGER THROUGH THE EVENING...WITH A POSSIBILITY OF IT LASTING
THROUGH THE NIGHT AS BOUNDARY NEARLY STALLS OUT OVER THE AREA INTO
MONDAY. H85 JET PICKS UP TONIGHT...WITH MOISTURE CONTINUING TO
STREAM INTO THE CWA. A STRONGER MID LEVEL SHORTWAVE TO MOVE THROUGH
THE AREA MONDAY INTO MONDAY NIGHT...WITH FRONTAL BOUNDARY IN PLACE
ACROSS THE NORTHERN THIRD OF THE CWA. WAA/MOISTURE ADVECTION
CONTINUING INTO MONDAY...WITH INCREASING SHEAR DUE TO APPROACHING
WAVE SHOULD LEAD TO ANOTHER ROUND OF CONVECTION MONDAY AFTERNOON
INTO MONDAY NIGHT. PWAT VALUES TO APPROACH 2 INCHES ACROSS THE
CWA...WITH A CONTINUED THREAT FOR HEAVY RAINFALL AS WELL. WITH THE
STRONGER DYNAMICS ALOFT AND GREATER SHEAR VALUES...CONTINUED THE
LIKELY MENTION ACROSS THE CWA FOR MONDAY AFTERNOON INTO MONDAY
NIGHT.

MODELS THEN PUSHING SFC BOUNDARY FAR ENOUGH SOUTH...THAT MAY ONLY
SEE A LITTLE BIT OF LINGERING ACTIVITY ACROSS SOUTHEASTERN CWA INTO
TUESDAY WITH DRY CONDITIONS BY TUESDAY NIGHT. MODELS STILL IN
AGREEMENT WITH WEAK RIDGING BUILDING IN ALOFT INTO THE MIDDLE TO END
OF THE WEEK WITH DRY CONDITIONS. STILL SOME UNCERTAINTY WITH GFS
BRINGING A COLD FRONT THROUGH THE AREA NEARLY 24 HOURS FASTER THAN
THE EC FOR NEXT WEEKEND. FOR NOW FOLLOWED THE EC SOLUTION WHICH HAS
SEEMED MORE CONSISTENT FROM RUN TO RUN THE PAST FEW DAYS. AS FOR
TEMPERATURES...UPPER TEENS TO 20S CELSIUS ALOFT THROUGH THE NEXT 7
DAYS SHOULD CONTINUE TO KEEP TEMPS MAINLY IN THE 80S TO LOWER 90S
THROUGH THE PERIOD.

&&

.AVIATION...06/18Z
VERY UNSTABLE AMS OVR THE AREA TONIGHT WITH COMPLEX SET OF BNDRYS.
FIRST HAS SET OFF TSRA OVR THE SRN HLF OF THE STATE. MAIN ACTIVITY
WILL BE OVR THE N LATER TNGT AS WK FNTL BNDRY DROPS SWD INTO THE
STATE OVR NGT.  EXPECT TO SEE WDSRD STG TO POTENTIALLY SVR TSRA BY
LATER TNGT INTO ERY MON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS JUL 08
LONG TERM...ALBRECHT
Hazardous weather outlook, Jul 6, 2:36 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SUN JUL 6 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
336 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY NORTHWEST OF A DENNISON TO MASON
CITY LINE THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE
POSSIBLE OVER THE ENTIRE AREA THROUGH THE NIGHT. QUARTER SIZED
HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

THERE IS A THREAT FOR HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF
RAIN BEING WIDESPREAD NORTH OF HIGHWAY 30. ISOLATED 2 TO 4 INCH
AMOUNTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON OVER
THE ENTIRE AREA...AND TUESDAY AFTERNOON SOUTHEAST OF A
MARSHALLTOWN TO SHENANDOAH LINE. SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE
PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN
ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND
NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH
TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM TIME TO TIME THROUGH
TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME.

IAZ070>075-081>086-092>097-072045-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
336 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER EXISTS TONIGHT. SCATTERED
THUNDERSTORMS THIS EVENING WILL BECOME MORE WIDESPREAD AFTER
MIDNIGHT. A FEW MAY BE SEVERE WITH THE PRIMARY THREAT FOR QUARTER
SIZED HAIL AND 65 MPH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE
THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.

The radar

The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cerro Gordo

When
July 6, 4:58 PM CST
Where
Cerro Gordo County, Mason City
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.150, -93.200

Report received from an RWIS site.

Hail, Kossuth

When
July 6, 5:12 PM CST
Where
Kossuth County, 0.86 mi NE of Algona
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.080, -94.220

Flash Flood, Sac

When
July 6, 5:30 PM CST to 8:42 PM CST
Where
Sac County, 4.26 mi NW of Schaller to 2.24 mi N of Schaller
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$2,000
Reported by
Public
Coordinates
42.550, -95.348

Creeks were reported out of their banks with water flowing into fields.

Thunderstorm Wind, Wapello

When
July 6, 11:25 PM CST
Where
Wapello County, 2.94 mi SE of Farson
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.100, -92.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100100, 100101, 100143, 100147.